Adjusting to Synthroid
1 member has voted
So my general doctor and I have been tracking my thyroid stimulating hormone (TSH) and my free T4. My TSH consistently comes in high or at the high-end of normal, while my T4 is always low but just barely low. My father has the same problem and has been taking low-dose Synthroid for some time now and it has helped him immensely.
I wanted to put it out to the boards what people's experiences have been. If you have depression that also comes with a lot of low energy fatigue and you found out you had hypothyroidism and added Synthroid, what was that like? What should I look out for? I imagine I only need a low-dose and not a full replacement dose. My TSH is between 4.5 and 4.75 and my T4 is about 0.66.
My appt with my gdoc is on Tuesday and I'm going to add it then hopefully. Curious to hear what everyone has to say.
Has anyone had any noticeable side effects from Levothyroxine? I was on it for quite awhile and then I ran out of RX so I was off it last 2 months. I didn't really notice much during the 2 months i didn't take it. My bloods are normal also, so I wonder if it does anything at all for me (TSH was a bit high previously).
Anyway, did anyone have any weight loss, more energy or improvement in depression? Any gastro issues? Also do you take it morning (i took it right before bed bc I get up at different times and eat breakfast immediately). I've been feeling slightly more tired & suddenly gaining weight, so might go back on it.
Anyone get diagnosed with severe Dry Eye syndrome from psych meds? If so, which meds were causing it? I have been on many the last year (when the problem was diagnosed) but my senses are telling me that it's either due to Levothyroxine (been on 3 years) or Lamictal (been on 1.5 years).
I had perfect vision until a year ago - started to become noticeably blurry quite quickly, and so we decreased the dosage of my meds. But the Dry eye started getting progressively worse in the last 6 months. I went to an opthamologist 6 months ago and she was very worried, asked for all of the drugs I take. I had to get glasses and she gave me 2 different RX eye drops. I just met with her again and she said the problem is not much better. Switched my prescription to different/stronger drops 3x per (everyday) and this cream I have to put around my eye at night for 2 weeks, so they don't get infected.
Can meds really screw up your eyes/vision over time? I don't want to start having vision problems! Sometimes in the morning, I wipe my eyes gently, and they are sore, like when you have a bruise on your arm and press on it? it's bizarre.
A month ago, I began to have symptoms of lithium toxicity after eight years of relative stability. In the subsequent batch of bloodwork, my TSH was found to be too high, suggesting a dx of hypothyroidism, for which I was promptly prescribed Synthroid. My start-up side effects on Synthroid were dramatic, taking me to a manic state, with insomnia, and severe appetite suppression (lost 10 pounds in 1 week), and yielding an ecstatic plan to save the world in a series of disjointed, delusional essays. I saw my GP as I had developed a goiter, which likely resulted from the overtaxation of my thyroid. It was also discovered at that time, and confirmed with an EKG, that my heart rate was too low (which perhaps explains the unproductive fog I'd been in at work all week). My GP deemed my migraine prevention medication, a beta-blocker called Nadolol, the cause and promptly discontinued my use, which took me to a lovely place of at least one migraine a day after a relatively pain-free year. She didn't increase my Imitrex to compensate, so pain. Without proper migraine treatment, I find myself relying on over-the-counter pain medications in amounts far exceeding recommended doses, so that I can have just enough relief to fulfill a shadow of my resopnsibilities. She re-ordered a lithium level, as apparently it is known to interact with Synthroid. The critically high result came in later that Friday evening, though no one actually contacted me about it until after the weekend. Thankfully, my local laboratory allows me to see my results online, so I took myself off of the lithium, as otherwise the toxicity would have only continued to increase. The lithium had also affected my kidney function, depressing my glomerular filtration rate (GFR) to stage three chronic kidney disease levels. My psychiatrist told me I could not resume my lithium until my kidney function returned to normal, which fortunately it has. (She believes the thyroid damage is permanent, which isn't terribly worrying as Synthroid seems to be a rather effective replacement.) An ultrasound of the thyroid was inconclusive. A radiologist astutely confirmed that the gland was enlarged, which is also visible with the naked eye, that blood flow to the region was increased, which is slightly worrying as it suggests to me the possibility of increased cellular mass, and also said the result was consonant with Graves' disease, which doesn't make sense as Graves is essentially hyperthyroidism and a TSH of over 85 is most definiately indicates hypothyroidism. Some MA or other clinical support person called to say that they were in receipt of my ultrasound result but gave no indication as to what the result actually was, and I had to go to the hospital medical records department to obtain the result, as their online results system didn't seem to be working properly. It is not clear what my psychiatrist intended me to do without any mood stabilization medication. Of course I went into a deep depression. I missed several days of work. I used an antidepressant in the safety-net sort of way I've long used it, an off-label method which I will not propagate here, but which I credit with saving my life many times. Unfortunatley, it has a rather ugly rebound which doesn't aid overall stability. My psychiatrist had sent in standing orders for labwork, which apparently I can avail myself of at will. So once I'd obtained results that my renal function had returned to normal--textbook normal, which is excellent as there doesn't seem to be any lasting kidney damage, I restarted myself on lithium at the lowest possible dose. After several days on that dose, I had myself retested, and as kidney function remained normal, I have gone to the second lowest possible dose and will retest before my doctor's appointment next week. Meanwhile, I have heard from neither my GP's nor my psychiatrist's offices regarding either lab results or treatment plans. ("How's your mood been with the lithium withdrawal? Let's talk about how we're going to deal with your bipolar symptoms while you're not on your mood stabilizer." "We realize that in taking your migraine prevention medication away, you're probably going to experience a rebound in migraines. Let's talk about a healthy way to manage that pain." "Way to go! Your kidney function is normal. You can now resume lithium at dosage x.")
What am I paying them for?! What do patients do who aren't able to what I'm doing? It does not seem an extravagant expectation that they should be able to manage care in the areas for which they have been trained. And what, exactly, has that training prepared them for? Lobbing anti-psychotics and mood stabilizers like grenades at our symptoms until something hits the mark, but in rapid fire succession, so that start-up and withdrawal effects overlap, and resulting changes in symptoms are overdetermined, and thus it isn't entirely clear whether a positive result is brought about by medication A, medication B, or some interaction of the two. I lost a job during a period of such medieval science. To them we may just be charts, problems to be solved, but whether I am stable determines whether I can continue my education this Fall, whether I will be able to keep the job which provides my healthcare and funds my education.
My goal, above all else, with my mental illness treatment, is to regain the highest level of function possible, so that my life can be more than suicide defense and a perpetual need for pharmaceutical smoke and mirrors to mask my symptoms, not just in public, but around those most near and dear as well. I want to use my experience of pain and powerlessness to ameliorate and eliminate suffering in others. But to do this, I need my brain. I find it rather absurd that I should be expected to repair my own diseased organ with that same diseased organ, but so it seems.
I recently had my thyroid removed. I'm taking levothyroxine and it is making anxiety worse. I've been following the site for information for quite awhile. I thought I'd join so I can find out more about the interactions of all of the other drugs I take (bipolar) with the levothyroxine.